fLuctuating TSH levels

Hi. I have written before, but I wonder if there are any ideas as to how to manage my situation. I have had a problem on and off with panic attacks, irregular and fast heart beats ever since I started on levothyroxine for an under active thyroid. In August I had really awful irregular beat episodes which would last nearly all day (helped a little by a beta blocker). On visiting the doctor he was insistent to up the beta blocker. I had to beg for a thyroid test (I had a normal one in the May). When the result came back my TSH was 9/t4 18. I upped my dose from 75mcg a day to 100mcg. After about 6 weeks the episodes stopped, retested at t4 18 and TSH 0.4. However the episodes started again mid Jan, restested at TSH 0.3 and t4 16. I clearly have a small window where the thyroxine is the right level. Does anyone else suffer like this? I have thought of asking for a monthly blood test just to monitor to see the range. But it constantly means visiting dr for forms etc. I am now back on 75mcg for a month, and then will try 75/100 alternate.

5 Replies

  • It sounds as if you may have Hashimotos disease, which is an autoimmune disease in which the immune system attacks the thyroid gland. With it, hormone levels can fluctuate wildly as the remaing gland struggles to compensate.

    You really need tests for thyroid antibodies, and for free T3.

    If you do have Hashis then a gluten free diet can make a huge difference.

    When you go for your blood tests always go as early as possible, and don't take you meds until after the test.

  • If you adjust your hormones it will also make changes in your blood test results, TSH etc.

    The fact that you are having irregular heart issues and palpitations. Has your doctor not referred you to a Cardiologist to check it out (particularly for irregular)? If he hasn't insist on a referral.

    I had palpitations frequently on levothyroxine which eased off when T3 was added to a reduced T4. I don't have any now on T3 only.

    Maybe try taking an anti-histamine 1 hour before you take levothyroxine and if it calms your palps, you are sensitive to this levo so ask if you can have another make as it could be something in the fillers/binders which are affecting you.

    This is from a previous post:


  • That is so interesting. I was taking a lot of bisoprolol when my TSH shot up to 9. Felt that it was causing a paradoxical effect the more I took the worse the beats became. Yes had a referral a couple of years ago and they said heart fine. What does antihistamine do to help calm palps down?

  • Taking an anti-histamine is only to 'test' whether or not you are affected by the fillers/binders in the levo you are taking. at present.

    If, after taking an anti-histamine, the usual symptoms don't appear on that levothyroxine it would be due to the particular levo you took. You would therefore have to ask pharmacist what other make you could take and try that one first and it might be o.k. for you. There are several different levos that can be prescribed.

    If the same thing happens, it might be your body doesn't like levo and you will have to enquire if you can have some T3 added - which might work to settle your system.

    "I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions"

  • I don't understand why your dose has been decreased from 100mcg to 75mcg. Your palpitations seem to have been caused by being undermedicated (although palpitations are also commonly caused by being overmedicated). You upped your dose, the symptoms ceased (eventually). Now your T4 has dropped from 18 to 16 and your symptoms have started again, but instead of increasing your dose you have decreased it. I think your doctor has looked at the slightly low TSH reading and decreased your dose, rather than thinking about it clearly. If your symptoms get worse again I would say it's a sign that you should be on 125mcg rather than 75mcg.

    But then I'm not a doctor, and it could be, as people say, that it's just the instability of Hashimotos that is causing the variation.

You may also like...